Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 16, 2009, 2:40 PM MDT for El Paso County, Hudspeth County, Texas; Otero County, New Mexico. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2009, 2:40 PM MDT (20:40 UTC)
- Expired
- Sep 16, 2009, 3:45 PM MDT
- In force
- 65 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Otero County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 58 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 3:29 PM MDT | HAIL 1 | Hueco Tanks, TX | HAIL SIZE VARIED FROM DIME TO QUARTER SIZE |
| Sep 16, 3:40 PM MDT | HAIL 1.75 | Hueco Tanks, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2583 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEPZ 162040 SVREPZ NMC035-TXC141-229-162145- /O.NEW.KEPZ.SV.W.0049.090916T2040Z-090916T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 240 PM MDT WED SEP 16 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... NORTHEASTERN EL PASO COUNTY IN SOUTHWEST TEXAS... THIS INCLUDES THE CITY OF MONTANA VISTA... NORTHWESTERN HUDSPETH COUNTY IN SOUTHWEST TEXAS... * UNTIL 345 PM MDT * AT 236 PM MDT...BASED ON DOPPLER RADAR DATA...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE IDENTIFIED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES NORTH OF MONTANA VISTA...OR 12 MILES EAST OF CHAPARRAL...AND MOVING SOUTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUECO TANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3194 10591 3181 10617 3207 10628 3213 10619 TIME...MOT...LOC 2039Z 319DEG 10KT 3204 10619 $$ PARK
1 follow-up statement
000 WWUS54 KEPZ 162131 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 331 PM MDT WED SEP 16 2009 NMC035-162139- /O.CAN.KEPZ.SV.W.0049.000000T0000Z-090916T2145Z/ OTERO NM- 331 PM MDT WED SEP 16 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO COUNTY IS CANCELLED... LAT...LON 3194 10617 3199 10606 3191 10597 3182 10615 TIME...MOT...LOC 2129Z 327DEG 11KT 3190 10608 $$ TXC141-229-162145- /O.CON.KEPZ.SV.W.0049.000000T0000Z-090916T2145Z/ HUDSPETH TX-EL PASO TX- 331 PM MDT WED SEP 16 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR NORTHEASTERN EL PASO AND EXTREME NORTHWESTERN HUDSPETH COUNTIES... AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY LARGE HAIL. THIS STORM WAS LOCATED NEAR HUECO TANKS...OR 7 MILES NORTHEAST OF MONTANA VISTA...MOVING SOUTHEAST AT 15 MPH. HAIL ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3194 10617 3199 10606 3191 10597 3182 10615 TIME...MOT...LOC 2129Z 327DEG 11KT 3190 10608 $$ PARK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:57 AM MDT, 10 hours 43 minutes earlier.
Area forecast discussion, Sep 16, 3:57 AM MDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 357 AM MDT WED SEP 16 2009 .SYNOPSIS... A COLD FRONT WILL PUSH ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS TODAY WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN ROCKY MOUNTAINS. THIS WEATHER PATTERN WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS LATER THIS AFTERNOON THROUGH THURSDAY AND FRIDAY. HIGH PRESSURE WILL BRING WARMER DRIER WEATHER OVER THE WEEKEND AND EARLY NEXT WEEK. && .DISCUSSION... LATEST MODEL GUIDANCE IN GOOD AGREEMENT ON SYNOPTIC SCALE FEATURES AND PATTERN EVOLUTION OVER THE NEXT 7 DAYS. THUS EXPECT WET AND POSSIBLY STORMY WEATHER THROUGH AT LEAST FRIDAY. EARLY THIS MORNING STRONG UPPER LOW WAS MOVING SLOWLY SOUTHWARD INTO SOUTHERN UTAH WHILE COLD FRONT WAS ENTERING EASTERN NEW MEXICO. THE FRONT WILL PUSH EASTWARD ACROSS THE CWA TODAY WITH HIGH PRESSURE BEHIND THE BOUNDARY COMBINING WITH SURFACE LOW OVER ARIZONA TO SUSTAIN COOL BUT MOIST EASTERLY LOW LEVEL FLOW LATER TODAY THROUGH THURSDAY AND FRIDAY. UPPER LOW WILL MEANWHILE CONTINUE VERY SLOW SOUTHWARD MOVEMENT THROUGH EASTERN ARIZONA TODAY AND THURSDAY BEFORE DRIFTING EASTWARD ACROSS SOUTHERN NEW MEXICO THURSDAY EVENING AND FRIDAY. PATH OF THE LOW WILL RESULT IN 40 TO 50 KT UPPER JET STREAMING ACROSS SOUTHERN NEW MEXICO/WESTERN TEXAS WITH INCREASING DIFFERENTIAL PVA AND ASSOCIATED DYNAMIC LIFT. LOW LEVEL EASTERLY FLOW WILL TRANSPORT ABUNDANT LOW LEVEL MOISTURE INTO THE AREA CAUSING SURFACE DEWPOINTS TO INCREASE TO AROUND 55 TO 60. DYNAMIC COOLING ALOFT IN ADVANCE OF THE LOW WILL ALSO OCCUR AS 500 MB TEMPS DECREASE TO -10 C TOMORROW. THUS DESPITE LOW LEVEL COOL AIR ADVECTION EXPECT AT LEAST WEAK INSTABILITY WITH CAPES AROUND 500 TO 100 J/KG. SO WILL FORECAST CONVECTIVE ACTIVITY TO SPREAD EAST TO WEST THIS AFTERNOON AND THIS EVENING WITH WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AND FRIDAY. COOLING ALOFT WILL LOWER WET BULB ZERO HEIGHTS TO UNDER 9000 FEET AGL WHILE PRESENCE OF UPPER JET WILL PROVIDE RATHER STRONG WIND SHEAR. THESE FACTORS INDICATE ISOLATED STORMS MAY PRODUCE HAIL. ALSO SLOW MOVEMENT OF LIFTING MECHANISM/UPPER LOW PLUS UPSLOPE FLOW COULD GENERATE LOCALLY HEAVY RAINS AS PRECIPITABLE WATER INCREASES ABOVE AN INCH MOST OF THE CWA. LATEST GFS...WRF AND ECMWF ALSO SHOWING AGREEMENT IN MOVING UPPER LOW EAST OF THE CWA BY SATURDAY WITH TRAILING TROUGH PUSHING THROUGH SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS SATURDAY AFTERNOON. BY SUNDAY RIDGE ALOFT WILL BUILD INTO THE SOUTHWEST ALONG WITH LOW LEVEL WESTERLY WINDS DEVELOPING. THUS EXPECT WARMER DRIER WEATHER EARLY NEXT WEEK. WEAK BACK DOOR FRONT MAY ENTER THE CWA MONDAY BUT NO SIGNIFICANT WEATHER ANTICIPATED. && .AVIATION... A COLD FRONT WILL MOVE EAST TO WEST ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS LATER TODAY WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES SOUTHWARD INTO THE SOUTHERN ROCKY MOUNTAINS. THIS WEATHER PATTERN WILL CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS THE REGION THIS AFTERNOON AND TONIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS OCCURRING THURSDAY. THUS EXPECT A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES AND ISOLATED IFR CONDITIONS THIS AFTERNOON WITH MUCH OF THE REGION EXPERIENCING MVFR OR IFR CONDITIONS TONIGHT AND THURSDAY. A FEW STORMS WILL BE STRONG WITH HAIL AND VERY HEAVY RAINFALLS. && .FIRE WEATHER... A COLD FRONT WILL MOVE EAST TO WEST ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS LATER TODAY WHILE AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES SOUTHWARD INTO THE SOUTHERN ROCKY MOUNTAINS. THIS WEATHER PATTERN WILL CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS THE REGION THIS AFTERNOON AND TONIGHT WITH WIDESPREAD SHOWERS AND THUNDERSTORMS OCCURRING THURSDAY THROUGH FRIDAY. THE WIDESPREAD AND LOCALLY HEAVY RAINS ALONG WITH COOLER TEMPERATURES AND HIGH HUMIDITIES WILL GREATLY REDUCE THE FIRE DANGER ACROSS THE REGION. HIGH PRESSURE AND WESTERLY WINDS WILL GRADUALLY BRING WARMER DRIER WEATHER SATURDAY THROUGH MONDAY WITH DECREASING HUMIDITIES. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 88 62 77 58 76 / 20 40 60 40 40 SIERRA BLANCA TX 87 54 76 51 75 / 30 40 40 40 40 LAS CRUCES 88 59 77 55 76 / 20 40 60 40 40 ALAMOGORDO 87 58 76 55 74 / 30 50 50 40 40 CLOUDCROFT 65 41 56 37 55 / 40 60 60 50 50 TRUTH OR CONSEQUENCES 86 57 75 54 74 / 20 50 60 40 40 SILVER CITY 81 52 70 47 68 / 20 40 50 40 40 DEMING 87 57 76 54 75 / 20 30 50 40 30 LORDSBURG 87 57 76 54 75 / 10 20 50 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH
Hazardous weather outlook, Sep 16, 1:22 PM MDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 122 PM MDT WED SEP 16 2009 NMZ022>025-030>032-TXZ055-056-171930- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 122 PM MDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN APPROACHING UPPER LEVEL STORM SYSTEM WILL COMBINE WITH A BACK DOOR COLD FRONT TO GIVE US A THREAT OF ISOLATED SEVERE WEATHER THIS AFTERNOON AND EVENING. MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS...BUT WE COULD ALSO SEE SOME ISOLATED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE HEAVY RAIN THREAT WILL CONTINUE THROUGH FRIDAY. WE'LL SEE DRIER AND WARMER CONDITIONS FOR THE START OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 2:05 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 4 hr |
| Sep 16, 3:45 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso, Hudspeth | 60 min |
| Sep 16, 4:06 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 54 min |
| Sep 16, 4:27 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 63 min |
| Sep 16, 5:19 PM MDT | Severe Thunderstorm Warning | EPZ | El Paso | 56 min |
| Sep 16, 3:34 PM MDT | Flash Flood Warning | EPZ | Otero | 4 hr |
| Sep 16, 4:48 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 57 min |
| Sep 16, 5:01 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 48 min |
| Sep 16, 5:42 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.